California, 2003Flash Flood in California, August 20, 2003
August 20, 2003 · NWS LOX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 20, 12:30 PM PST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 20, 12:30 PM PST, 2 hours 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
130 PM PDT WED AUG 20 2003
CONVECTION AGAIN SLOW TO DEVELOP TODAY OVER THE MTNS FROM LA COUNTY
WEST. PLENTY OF ACTIVITY TO OUR EAST, BUT SO FAR NOTHING HERE. IM
STILL GOING TO LEAVE IN A SLIGHT CHANCE OF STORMS IN THE VTU/LA COUNTY
MOUNTAINS AND ANTELOPE VALLEY THROUGH THIS EVENING, BUT CLOUDS LOOK
PRETTY WELL CAPPED UP TO NOW.
MODELS (INCLUDING THE 18Z MESO ETA) STILL SHOWING SOME LIGHT PRECIP
FALLING ALONG THE CENTRAL COAST THURSDAY AS MOISTURE FROM THE SOUTH
INTERACTS WITH THE CUTOFF LOW OFFSHORE. THIS SEEMS A LITTLE ODD TO ME,
BUT HARD TO IGNORE SINCE ITS BEEN IN THE MODELS FOR AT LEAST 3 RUNS
NOW. SEEMS MORE LIKELY THAT ANY PRECIP THAT WOULD FALL UP THERE WOULD
BE A RESULT OF AFTERNOON CONVECTION OVER INTERIOR SLO COUNTY RATHER THAN
WIDESPREAD STRATIFORM PRECIP AS THE MODELS ARE SUGGESTING. MOISTURE IS
CERTAINLY PLENTIFUL, BUT INSTABILITY IS REALLY CONFINED TO THE
INTERIOR. FOR NOW, WILL GO AHEAD AN INTRODUCE SPRINKLES OR LIGHT
SHOWERS TO THE CENTRAL COAST FORECAST FOR THURSDAY WITH VERY LOW
CHANCES OF MEASURABLE RAIN. THE IDEA BEING THAT AN EXTENSIVE AREA OF
MID LVL MOISTURE COULD GET ENOUGH VERTICLE LIFT FROM THE OFFSHORE LOW
TO GENERATE SOME PRECIP THAT COULD REACH THE GROUND, BUT PROBABLY NOT
MEASURE .01 IN MOST PLACES.
FURTHER SOUTH, THE SITUATION STILL LOOKS FAVORABLE FOR STORMS OVER THE
MTNS AND DESERTS THURS. WITH PWS AT OR EXEEDING 1.5 INCHES WE COULD
SEE SOME DECENT PRECIP OUT OF THEM AND LATER SHIFTS WILL HAVE TO
CONSIDER ISSUING A FLASH FLOOD WATCH FOR THE MTNS AND DESERTS ON
THURS, THOUGH IT STILL LOOKS LIKE THE WINDS ALOFT SHOULD BE STRONG
ENOUGH TO KEEP THINGS MOVING ALONG BEFORE ANY SIGNIFICANT
ACCUMULATION.
PERHAPS ONE LAST DAY OF MTN/DESERT CONVECTION FRIDAY BEFORE THE UPPER
LOW MOVES EAST AND DRIER SOUTHWESTERLY FLOW MOVES IN AND CLEARS THINGS
OUT. HIGHS WILL BE TRICKY NEXT COUPLE DAYS DUE TO VARYING AMOUNTS OF
CLOUD COVER AND GENERALLY LIGHT ONSHORE GRADIENTS. WILL GO WITH
PERSISTENCE THROUGH FRI AS THIS SHOULD BE CLOSE ENOUGH. BY SAT
AND ESPECIALLY SUNDAY WITH DRIER AIR AND CLEAR SKIES HIGHS SHOULD BE
ON THE INCREASE. HOWEVER, HEIGHTS AND THICKNESSES DONT GET ALL THAT
HIGH SO IM JUST EXPECTING A MINOR WARMUP INTO EARLY NEXT WEEK.
LAX 0000. WOFFORD
.LOX...NONE.
Hazardous weather outlook, Aug 20, 5:00 AM PST, 10 hours 28 minutes before
CAZ034>041-044>047-051>054-059-087-088-210100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED AUG 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS
OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES...AS WELL AS
ACROSS THE ANTELOPE VALLEY FROM LATE THIS MORNING THROUGH EARLY
TONIGHT. HEAVY DOWNPOURS ASSOCIATED WITH SOME OF THE THUNDERSTORMS
MAY PRODUCE SOME LOCAL FLOODING.
.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY (DAY 2)
ACROSS THE MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES
COUNTIES...AS WELL AS ACROSS THE ANTELOPE VALLEY. ONCE AGAIN...
HEAVY DOWNPOURS ASSOCIATED WITH SOME OF THE THUNDERSTORMS
MAY PRODUCE SOME LOCAL FLOODING.
BRUNO
Flash Flood, Los Angeles
- When
- August 20, 3:28 PM PST to 4:30 PM PST
- Where
- Los Angeles County, Palmdale
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Powerful monsoonal thunderstorms brought heavy rain and flash flooding to the Antelope Valley. California Highway Patrol reported flash flooding at several intersections in the community of Palmdale.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 20, 200318 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$328,000 · 1.75 in hail · 31 events
- Flash Flood in California, August 20, 20032 injured · $450,000 · 1 event
- Flash Flood in California, August 20, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$111,000 · 65 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 20, 2003$79,000 · 58 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, August 20, 2003$80,000 · 70 kt wind · 9 events
- Flash Flood in California, August 20, 2003$60,000 · 1 event
- Damaging Wind and Lightning Strikes in California, August 20, 2003$47,000 · 50 kt wind · 4 events
- Lightning Strike in Florida, August 20, 2003$50,000 · 1 event
- Damaging Wind in Florida, August 20, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Illinois, August 20, 2003$22,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368970.